This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Acquired causes

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

Known acquired causes of aplastic anaemia include:

  • drugs:
    • the drug and/or their metabolites may be directly toxic
    • an immune-mediated mechanism may be involved
    • aplasia may develop weeks or months after initiation of treatment, or follow after the drug has been discontinued

  • chemicals - mechanism is unknown and the effect idiosyncratic

  • radiation

  • infection:
    • aplasia may develop concurrently with or following a variety of viral infections
    • may be severe following hepatitis C infection and is accompanied by lymphocytopenia and cellular immune deficiency

  • rheumatic and immunological disorders

  • malnutrition e.g. Kwashiorkor

  • thymoma

  • pregnancy

Related pages

Create an account to add page annotations

Add information to this page that would be handy to have on hand during a consultation, such as a web address or phone number. This information will always be displayed when you visit this page